Flash Flood, Luzerne
- When
- June 14, 6:00 PM EST to 8:00 PM EST
- Where
- Luzerne County, Parsons
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved across the area on June 14th. Rainfall rates were 1 to 2 inches an hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Thunderstorms with heavy rain moved across the area on June 14th. Rainfall rates were 1 to 2 inches an hour. In Parsons on the northeast side of Wilkes-Barre, several apartment buildings on Woodside Drive flooded. Cars were stuck in the rising waters past their doors. In the town of Plains, state route 315 lost stretches of shoulder due to torrents of water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 14, 2:00 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EDT SAT JUN 14 2003 ONE LAST GASP EXPECTED FOR THIS PERSISTENTLY RAINY PATTERN BEFORE WE GO INTO A DRY STRETCH...AND MORE SUMMERLIKE CONDITIONS. SHORT TERM PROBLEM WILL BE LINGERING GULLY WASHER SCT SHOWERS AND ISOLD STORMS THROUGH ABOUT 8 PM AS WEAK FRONT AND UPPER WAVE SLIP PAST TO THE EAST. DRY ADVECTION RAPIDLY OVERTAKES THE AREA TONIGHT WITH THICK CLOUDS ALREADY BEGINNING TO MOVE OUT OF NRN AND WRN ZONES. WILL GO WITH CLEARING BY LATE TONIGHT AS HIGH CONTINUES TO PUSH SOUTH AND SAT PIX UPSTREAM ARE REL CLEAR. GENERAL SYNOPTIC DRYING OCCURS IN THE LLVL DWPT FIELDS...SO FOG DEVELOPMENT OVERNIGHT WILL BE CONFINED TO THE COOLING RIVER VALLEYS. GFS/ETA AND OTHER FOREIGN MODELS ALL IN GOOD AGREEMENT WITH GFS ENS MEAN IN THE SHORT TERM SO TREND TOWARD BETTER WEATHER STILL LOOKING GOOD. VERY LTL CHANGE TO CURRENT FCST TODAY AS WE EXPECT REGION TO COME UNDER INFLUENCE OF RIDGING SFC AND ALOFT INTO GOOD PART OF NEXT WEEK. ANTECEDENTLY WET GROUND WILL STILL SUPPLY MOISTURE ENOUGH FOR DIURNAL CU DEVELOPMENT...MAINLY NEXT COUPLE DAYS...BUT THATS ABOUT IT. SOME CI MAY SPILL OVER THE STALLED FRONTAL SYSTEM WELL TO OUR SOUTH...BUT IT SHOULD BE THIN OVER NRN PA. OPERATIONAL MOS GUID ALSO CLOSE TO ENS MEANS...TRENDS AND MIXED 850 MB TEMPS...SO AGAIN WILL ACCEPT THE GUIDANCE. A COUPLE OF SEASONABLY WARM DAYS EXPECTED WITH VALLEYS NEAR 80 SUN. A LTL BACKDOOR COOLING NOTED AS TROFFINESS SHARPENS OVER NEW ENGLAND ON MON...BUT THIS SHOULD ONLY MEAN A DEGREE OR TWO OFF OF SUN MAXES. XTNDD PD...DRY WEATHER WITH HIGH PRESSURE TO START WITH. HIGH PRESSURE MOVES OFF THE NEW ENGLAND COAST TUE MORN SETTING UP A S FLOW OF WARMER AND MOISTER AIR. GFS IS NOW SPEEDING UP THE NEXT FRONT THAT CROSSES CWA THU. WILL OPT TO HOLD OFF ON ADDING PRECIP TO WED NGT. IF ANYTHING HAPPENS IT WILL PROBABLY BE LATE. COLD FRONT WILL GO THROUGH AHEAD OF SHORT WAVE MOVING SE OUT OF ONTARIO. UL TROF WILL CUTOFF AS IT MOVES AGAIN SE INTO NEW ENGLAND. THIS CUTOFF STALLS IN ERN NEW ENGLAND AND THE MARITIMES FRIDAY INTO MONDAY. TOOK OUT PRECIP FRIDAY DUE TO DRY GFS AND POSITIONING OF UL TROF WELL E OF CWA. HIGH PRESSURE SKIRTS TO W AND S FRI AND SAT. .BGM...NONE. SHORT TERM...BREWSTER EXTENDED...CHAMPNEY
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 422 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NICOSIA
The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366010.